With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I am now on Estradiol, but wanted to try some Testosterone to see if I feel better. I am having low libido, low energy, funky moods, etc. I am going this morning to pick up my Estratest prescription. Did I misunderstand my Dr. when she said that if I started having the side effects, like hair growth and voice change, that they were irreversable? That scares the heck out of me! Also, I have the option of taking the testosterone cream and staying on the Estradiol. I would love to hear feedback from people who have tried either or both.
I started out on Estratest HS and after around 7 months of that I switched to compounded hormones, which eventually included testosterone cream. I much prefer using the cream. For one thing, I'm in control of the dosing so when I start to notice side effects such as oily skin and hair I can cut back. If you're taking a pill such as Estratest you can't cut back on the testosterone without also eliminating the estrogen. And yes, some of the side effects of taking testosterone can be permanent so you do want to pay attention to the early warning signs that you are getting too much. You can look over the list of symptoms common for too much/too little estrogen, progesterone and testosterone so you know the signs.
If you are already on an estrogen that controls your menopause symptoms, why mess with a good thing? In my opinion you are better off staying with your currrent estrogen and adding a compounded cream. Just my !
I used Estratest for about a year- I did not develop any side effects that you listed. I felt pretty good on it but it caused my cholesterol to increase . IT also decreased my good cholesterol level. So I did decrease the amount I was taking from every day to three times a week. Then I wasn't getting enough Estrogen. So I went to taking Estradiol for the Estrogen and went to the testosterone cream just about a month ago . I feel good and will have my cholesterol levels checked again in a few months. I truly believe that keeping the hormones seperate gives you more control over the adjustment of each as you feel the need .
Thanks much ladies. I picked up my prescription today, and as soon as I got it, I came to the same conclusion that you both are telling me. That I want to have control over how much Testosterone I am taking. My Doctor said that I can have the cream also, so I am going to request that.
I think it's only fair to mention a couple of things about Estratest and the FDA. Estratest was approved by the FDA in several earlier formulations. In 1981, Solvay applied for FDA approval for Estratest in its current formulations, for relief of menopausal symptoms. It did not receive approval because the FDA didn't understand how methyltestosterone (an androgen) helped with what they considered menopausal symptoms (ie hot flashes, over and out). They didn't recognize at that time that lack of sex drive is also a symptom of menopause.
The FDA has encouraged Solvay to pursue getting Estratest approved as a drug to treat sexual dysfunction; it just doesn't want to approve it for treating menopausal symptoms, because it still doesn't consider sexual dysfunction a symptom of menopause that's worth treating.
Just to clarify a point... it is not illegal for Solvay to sell Estratest, it's only illegal for them to market it as effective in treating menopausal symptoms. Yes, there has been a class action suit hanging around out there for a couple of years now, but that doesn't mean a whole lot. Suits are filed all the time which have no merit. Let's wait and see how it plays out before sounding the death knell for Estratest, shall we?
Incidentally, the attitude at the FDA hasn't changed much... its approval is currently being sought for a testosterone patch for women, and at the hearings there was much discussion about whether or not women should be treated with testosterone... fear of masculinizing side effects and abuse, etc... and they didn't seem to have a grasp of the concept that women who have had their ovaries removed are not naturally producing the testosterone we used to, and that replacing it might be beneficial. There is much work to be done in that area.
Just my ... I am not a huge fan of Estratest because it is an oral HRT (and thus subjects our liver to lots of stress and can cause cholesterol issues), and because it uses synthetic molecules to mimic those our ovaries made, when there are HRT's available which replace those exact molecules. However, at this point in time, some DRs are not yet comfortable prescribing some of the newer bio-identical HRT's such as compounded testosterone cream. The testosterone patch was supposed to be the answer to that, because it'll be a name brand product with a bio-identical testosterone in it, but now we'll have to wait a while for that to become available. Meanwhile, for some of our members, Estratest is the only way their DRs will let them try an androgen. For some women, it does work, and I think we need to support them in trying it.
(((Michelle))) I hope your DR will let you try the compounded cream. I have been using it for almost three years now and love it. However, if you decide to try the Estratest, even temporarily, do keep us informed... you never know, it might help, and if it does, maybe it'd help convince your DR to let you try the cream.
Just to add to the very good information that Surferbabe provided-most doctors are comfortable prescribing Estratest for it's off label use-low libedo, etc- because it is the only pharmaceutical quality female dose testosterone available. Not all doctors will order compounded meds.